Alert archive / Kansas / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Wichita, KS

January 23, 202110 counties in Kansas

NWS Wichita, KS issued this winter storm watch at Jan 23, 2021, 2:11 PM CST for 10 counties in Kansas. It took effect at Jan 25, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 2:11 PM CST (20:11 UTC)
In effect from
Jan 25, 2021, 12:00 AM CST
Expired
Jan 24, 2021, 11:28 AM CST
In force
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS43 KICT 232011
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
211 PM CST Sat Jan 23 2021

KSZ032-033-047>052-067-068-241100-
/O.NEW.KICT.WS.A.0001.210125T0600Z-210126T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-
211 PM CST Sat Jan 23 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy snow possible with some wintry mix initially. 
  Total snow accumulations of 5 to 8 inches and ice accumulations 
  of a light glaze possible.

* WHERE...Portions of CENTRAL and SOUTH CENTRAL KANSAS.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Snow packed roads could make travel very difficult.
  The hazardous conditions could impact the morning and evening 
  commutes.

*ADDITIONAL DETAILS...Winds are forecast to be from the north at
 10 to 20 MPH with gusts around 25 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wintry precipitation is forecast to accumulate in the affected
areas causing hazardous driving conditions. Those with travel plans
are advised to keep up to date with the latest forecasts and have
alternate plans should a warning be issued. 

&&

$$

Wolters
2 follow-up statements
146 
WWUS43 KICT 241005
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
405 AM CST Sun Jan 24 2021

KSZ032-033-250015-
/O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/
/O.NEW.KICT.WS.W.0001.210125T0600Z-210126T0000Z/
Russell-Lincoln-
Including the cities of Russell, Lincoln, and Sylvan Grove
405 AM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WHAT...Heavy snow. Total snow accumulations of 6 to 9 inches. 

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-067-068-250015-
/O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/
/O.NEW.KICT.WW.Y.0001.210125T0600Z-210126T0000Z/
Marion-Reno-Harvey-
Including the cities of Hillsboro, Marion, Peabody, Hutchinson, 
and Newton
405 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations
  from a trace to 3 inches and ice accumulations of around one 
  tenth of an inch.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ047>051-250015-
/O.CON.KICT.WS.A.0001.210125T0600Z-210126T0000Z/
Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Great Bend, Ellsworth, Wilson, Salina, 
Lyons, Sterling, and McPherson
405 AM CST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy snow possible with some wintry mix initially. Total
  snow accumulations of 4 to 8 inches and ice accumulations of a 
  light glaze possible.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Snow packed roads could make travel very difficult. 
  The hazardous conditions could impact the morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Lawson
249 
WWUS43 KICT 241728
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
1128 AM CST Sun Jan 24 2021

...Heavy snowfall across north central KS...

KSZ047>050-250730-
/O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/
/O.EXA.KICT.WS.W.0001.210125T0600Z-210126T0000Z/
Barton-Ellsworth-Saline-Rice-
Including the cities of Great Bend, Ellsworth, Wilson, Salina, 
Lyons, and Sterling
1128 AM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WHAT...Heavy snow expected with potential for a wintry mix early
  in the event. Total snow accumulations of 5 to 8 inches with 
  locally higher amounts possible and ice accumulations of around 
  one tenth of an inch.

* WHERE...Barton, Ellsworth, Saline and Rice Counties.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Snow packed roads and blowing snow could make travel 
  very difficult. The hazardous conditions could impact the 
  morning and evening commutes. 

* ADDITIONAL DETAILS...Winds will pick up during the morning to
  sustained speeds of 20 to 25 mph with gusts near 30 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-250730-
/O.CON.KICT.WS.W.0001.210125T0600Z-210126T0000Z/
Russell-Lincoln-
Including the cities of Russell, Lincoln, and Sylvan Grove
1128 AM CST Sun Jan 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM CST MONDAY...

* WHAT...Heavy snow. Total snow accumulations of 6 to 9 inches.

* WHERE...Russell and Lincoln counties.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Travel could be very difficult with snow packed roads
  and blowing snow. The hazardous conditions would impact the 
  morning or evening commute.

* ADDITIONAL DETAILS...Winds will pick up during the morning to
  sustained speeds of 20 to 25 mph with gusts near 30 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ051-250730-
/O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/
/O.EXA.KICT.WW.Y.0001.210125T0600Z-210126T0000Z/
McPherson-
Including the city of McPherson
1128 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of up to one tenth of 
  an inch.

* WHERE...McPherson County.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Snow packed roads could make travel very difficult. 
  The hazardous conditions could impact the morning and evening 
  commutes.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-067-068-250730-
/O.CON.KICT.WW.Y.0001.210125T0600Z-210126T0000Z/
Marion-Reno-Harvey-
Including the cities of Hillsboro, Marion, Peabody, Hutchinson, 
and Newton
1128 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 6 PM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  from a trace to 3 inches and ice accumulations of around one 
  tenth of an inch.

* WHERE...Reno, Harvey and Marion counties.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 11:27 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 23, 11:27 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
1127 AM CST Sat Jan 23 2021

...Update to aviation forecast discussion...

.SHORT TERM...(Today through Tuesday)
Issued at 256 AM CST Sat Jan 23 2021

Water vapor imagery currently shows one piece of energy rotating
across the southern Great Basin with a more robust impulse just
off of the central CA coast. At the surface, high pressure is
centered over eastern IA with return flow starting across the High
Plains.

Still expecting return flow to increase today as surface high
slides east which will result in low clouds overspreading the
entire area by late this morning/early afternoon. Still can’t
rule out some drizzle developing as ceilings lower today, but feel
any freezing drizzle will be fairly short-lived as we continue to
warm advect the low levels. Feel the better drizzle potential
should be northeast of the forecast area.

By 12z Sun, main piece of energy will be tracking across northern
Baja and will be lifting into west TX by early Sun evening. At the
same time, deep upper low will continue to churn over south
central Canada allowing some Arctic air to spill south across the
northern Plains with some of this making it into northern/western
KS tonight into Sun. Would not be shocked if we see a narrow area
of freezing drizzle develop Sun morning over central KS as the
colder air sinks south and encounters the higher dewpoints.

Main focus of this forecast package continues to be snowfall
 amounts for the Sun night into Mon time frame. The trend with
this system has been to slow it down and also push the track back
to the west which is especially true with both the GFS and CMC.
This has resulted in the system pulling-in more moisture and
higher QPF. Still looking like the higher snow totals would occur
generally northwest of a Hutch to Marion line with forecast plumes
from GFS/ECMWF in the 3-6 inch range. Given model trends and the
presence of elevated instability, wouldn’t be shocked to see
amounts in the 6-8 inch range in the heavier band, where ever it
sets up. Snow would start generally after midnight Sun and peak in
the 15-18z time frame Mon. If these trends continue, would not be
shocked if a watch is issued at some point today.

.LONG TERM...(Tuesday night through Saturday)
Issued at 256 AM CST Sat Jan 23 2021

Pattern looks to remain progressive with models remaining in good
agreement with another shortwave moving out of the Southern
Rockies and out into the High Plains by Tue evening. There is
decent agreement with the wave then tracking across
central/southern OK on Wed. This system won’t have the amount of
moisture the one Sun night-Mon will have but may still provide
additional accumulating snow. At this time the GFS and CMC have
the higher snow totals over western/central KS but wouldn’t be
shocked if this changes several times as this wave is still far
off shore. Confidence remains very high in below normal temps
through at least Thursday with a warming trend as we head into the
weekend.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1122 AM CST SAT JAN 23 2021

Warm air advection pattern is expected to bring drizzle to the
area with CIGS lowering to IFR late this evening through through
the early morning hours. At this point sfc temps look to remain
above freezing. The upglide breaks down as a wind shift moves
through Central KS Sunday morning. This may bring a slight
improvement in conditions mid morning for central KS, but
southeast KS is likely to remain in the lower CIGS through 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  41  44  33 /  20  30  20  90
Hutchinson      42  34  41  28 /  10  30  10  90
Newton          42  37  41  30 /  20  30  20  90
ElDorado        44  41  46  33 /  10  30  20  90
Winfield-KWLD   46  44  51  36 /  10  30  20  90
Russell         40  27  38  23 /  20  30   0  70
Great Bend      41  29  39  24 /  10  30   0  80
Salina          40  32  39  25 /  20  30  10  80
McPherson       41  33  39  26 /  10  30  10  80
Coffeyville     47  40  54  42 /  10  30  20  90
Chanute         46  40  51  39 /  10  40  20  90
Iola            45  40  49  37 /  10  40  20  90
Parsons-KPPF    46  40  52  41 /  10  30  20  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Wolters
Hazardous weather outlook, Jan 23, 3:28 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
328 AM CST Sat Jan 23 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
328 AM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of central Kansas,
South central Kansas, and southeast Kansas.

.DAY ONE...Today and Tonight

There will be a brief period of freezing drizzle early this
afternoon across portions of central Kansas. Otherwise the
probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snow is expected to develop across portions of central
and south central Kansas on Sunday evening and spread slowly
eastward through Sunday night and Monday. Areas most likely to
receive several inches or more of snow will be along and west of a
line from near Hutchinson to Council Grove. There will also be
a wintry mix before transitioning over to all snow across central
and parts of south central Kansas. Further east, mainly rain is
expected along and east of the Kansas Turnpike.

Additional snowfall and wintry mix is forecast Tuesday with snow
forecast Tuesday night into Wednesday with some light
accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Winter Storm Watches in Kansas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.